Alert archive / Hawaii / Wind Advisories in 2019

Wind Advisory 5, NWS Honolulu, HI

January 27, 2019Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Jan 27, 2019, 3:16 PM HST for Hawaii County, Hawaii. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jan 27, 2019, 3:16 PM HST (01:16 UTC)
Expired
Jan 27, 2019, 7:12 PM HST
In force
4 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2019-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2019-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1515 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

007 
WWHW70 PHFO 280116
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
316 PM HST Sun Jan 27 2019

HIZ028-281430-
/O.NEW.PHFO.WI.Y.0005.190128T0116Z-190129T1600Z/
Big Island Summits-
316 PM HST Sun Jan 27 2019

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST TUESDAY...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 AM HST Tuesday.

* WINDS...West to northwest 45 to 55 mph with gusts to 65 mph
  tonight, shifting to the north and potentially becoming 
  stronger on Monday.

* TIMING...through Monday night.

* IMPACTS...Motorists, especially those in high profile vehicles,
  are urged to drive with caution. Winds this strong can 
  forcefully slam doors. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected. Motorists
should use extra caution.

&&

$$

Birchard
1 follow-up statement
836 
WWHW70 PHFO 280512
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
712 PM HST Sun Jan 27 2019

HIZ028-281815-
/O.UPG.PHFO.WI.Y.0005.000000T0000Z-190129T1600Z/
/O.NEW.PHFO.HW.W.0001.190128T0512Z-190129T1600Z/
Big Island Summits-
712 PM HST Sun Jan 27 2019

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST TUESDAY...

The National Weather Service in Honolulu has issued a High Wind
Warning, which is in effect until 6 AM HST Tuesday. The Wind
Advisory is no longer in effect.

* WINDS...West-northwest 50 to 70 mph with localized gusts to 90
  mph becoming north late tonight into Monday. 

* TIMING...Although the winds may occasionally drop below criteria,
  the potential for warning-level winds at the summits will 
  continue through early Tuesday morning. 

* IMPACTS...Motorists, especially those in high profile vehicles,
  are urged to drive with caution. Winds this strong can 
  forcefully slam doors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind warning means that winds at the summits are expected 
to be at least 56 mph with gusts over 66 mph. Take necessary 
precautions to protect property. Travel to the summit areas should
be delayed until winds subside. 

&&

$$

Gibbs

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 27, 11:35 AM HST, 3 hours 41 minutes earlier.

Area forecast discussion, Jan 27, 11:35 AM HST, 3 hours 41 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Honolulu HI
1135 AM HST Sun Jan 27 2019

.UPDATE...
Forecast was updated to cancel the Wind Advisory that had been in
effect for portions of Maui county and the Big Island, and to
increase cloudiness for many areas due to thickening mid and high
level clouds.

&&

.SYNOPSIS...
Locally gusty north-northeast winds will keep a cool and mostly dry
air mass in place through the upcoming week. Clouds and limited
showers will primarily affect windward areas, while leeward areas
remain dry. Lighter winds and increasing moisture are possible by
the end of the week.

&&

.DISCUSSION...
In summary, the forecast anticipates a long wave mid- and upper-
level trough persisting just E of the islands through the upcoming
week, with a cut-off low aloft developing within the trough over the
next 24 hours. Once this low develops, it is expected to loiter just
E and NE of the islands through Friday. This will support a surface
low in the same general area, while surface high pressure will
prevail to the NW of the islands. The associated gradient between
these two features will keep cool and locally breezy to strong N to
NE winds over the island chain through the week, and potentially
into next weekend. The low-levels are expected to remain on the dry
side, and shower coverage and intensity is expected to be limited,
with stable low clouds favoring N and E slopes and coasts. Very cold
air aloft diving into the trough from the N later today and tonight
will help to carve out the low, with 500 mb temperatures as low as
-19C brushing past the islands (especially the Big Island) through
Monday.

This extreme (by island standards) cold air aloft will destabilize
the mid- and upper-levels of the atmosphere, and the primary
forecast problem is determining what impact this may have on
sensible weather. On the one hand are the dry low-levels that are
strongly capped between 5000' and 7000', and on the other hand is
the instability aloft, with uncertainty as to whether any surface-
base parcels will be able to tap in to this instability. For the
most part, forecast guidance depicts that the low-levels will remain
capped, except for the potential for high-based convection
developing over the upper slopes and summits of the Big Island later
today into tonight. This is not included in the current forecast as
the probability of this occurring is deemed to be low.

Forecast guidance indicates spokes of vorticity/cold air aloft
periodically rotating around the slow-moving low aloft this week,
and responds by indicating occasional pulses of low-level moisture
moving over the islands from the N. This may lead to periods of
windward showers, with guidance showing peaks around Tuesday night,
and again on Thursday/Friday. Otherwise, mostly dry and cool
conditions will continue - with dewpoints in the 50s, and daytime
highs struggling to hit 80.

The low aloft will also bring the potential for periods of strong
winds (starting as early as tonight) over the summits and upper
slopes of the Big Island, with impacts strongly dependent on the
position and movement of the low. Additionally, the low-level N to
NE winds may at times be sufficiently strong to warrant a Wind
Advisory, especially where island terrain accelerates the flow. A
Wind Advisory currently posted for portions of the lower elevations
on Maui and the Big Island may be cancelled later this morning
however, as latest observations are mainly below advisory-level
speeds.

Toward the end of the week, guidance indicates that the surface low
will move in to a position N of the islands, potentially leading to
light and variable winds while also bringing an increase in low-
level moisture.

&&

.AVIATION...
Cool and breezy northeasterly winds will persist over the islands
for the next several days. A small trough is lingering over the
southeast Big Island, but should erode later this morning as deeper
northerly flow moves in.

Satellite imagery shows a blanket of stable stratocumulus clouds
with cloud tops ranging from 5k feet over at Kauai to 8k feet over
the Big Island. A disturbance will pass by north of the state later
today, clipping Maui and the Big Island, which may bring some clouds
to the summits of the Big Island. This layer of moisture will be too
thin to generate any significant precipitation, but may result in an
uptick in trade showers at the lower levels. AIRMET Sierra is not
expected to be an issue through tonight. Any showers that do develop
will be brief and spotty.

A NW to SE oriented jet stream currently sits just north of the main
Hawaiian Islands, and has been producing light to moderate
turbulence between FL200 and FL400 feet. Models are indicating
little change through at least 0400z Monday as an upper level low
forms well NNE of Oahu. In the process, the jet stream moves south
over the islands, maintaining the likelihood of turbulence aloft.
At the surface, a low pressure system is forecast to form in a
similar location later today, keeping the breezy northerly winds in
place through tonight. AIRMET Tango for low level turbulence remains
in effect south through west of all mountain ranges below 8k feet
today and is expected to continue through at least Monday.

&&

.MARINE...
A nearly stationary area of low pressure east and northeast of the
state along with a series of reinforcing highs building northwest of
the island chain, will keep moderate to strong north-northeasterly
winds in place across the marine area over the next several days.
These winds will produce Small Craft Advisory (SCA) conditions for
all marine zones from the windward Oahu waters and Kaiwi Channel
eastward through 6 PM due to winds and seas. As reinforcing highs
build northwest of the islands and northwest swells move through the
area through the week, the SCA will need to be adjusted at times to
add or remove the appropriate marine zones.

Buoy data show that the current northwest swell continues to slowly
decrease. A series of new, moderate to large, northwest swells will
move through the islands during the work week. The first will build
tonight, peak near advisory levels across north and west facing
shores Monday into Monday night, then lower Tuesday. The second
northwest swell is expected to build Tuesday night and Wednesday,
then peak close to warning levels late Wednesday night and Thursday.
This swell will then slowly lower through the end of the work week.
Another northwest swell may then bring advisory level surf to north
and west facing shores next weekend.

Short period, choppy surf will continue to affect east facing shores
through much of the week. East shore surf is expected to increase to
around the HSA level once again Monday night through Wednesday.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Small Craft Advisory until 6 AM HST Tuesday for Maui County Leeward
Waters-Maalaea Bay-Pailolo Channel-Alenuihaha Channel-Big Island
Windward Waters-Big Island Leeward Waters-Big Island Southeast
Waters.

Small Craft Advisory from midnight tonight to 6 AM HST Tuesday
for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward
Waters-Kauai Channel.

Small Craft Advisory until 6 PM HST this evening for Oahu
Windward Waters-Kaiwi Channel-Maui County Windward Waters.

&&

DISCUSSION...Birchard
AVIATION...TS
MARINE...Kodama

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 27, 3:28 PM HSTHigh Surf AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao7 days
Jan 27, 7:12 PM HSTHigh Wind WarningHFOHawaii32 hr
Jan 28, 3:49 AM HSTWind AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao4 days

Nearby

Wind Advisories in Hawaii, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.